Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune + Truvada lypodystrophy & other side effects
Jul 7, 2010

I am treatment naive and about to start HAART. Im equally scared of leaving HIV untreated and the potential side effects of treatment. 1. What tests are there to monitor lypodystrophy? 2. Is there anything I can do to prevent lypodystrophy when initiating HAART? 3. Is there a baseline test for lypodystrophy that I can get before starting HAART? 4. What are the risk factors for lypodystrophy associated with particular drug regimens? 5. How advisable is an initial regimen of Viramune+Truvada vs. Atripla, given my baseline CD4/VL was 376/47K/ml (March 2010) and improved to 536/32K/ml (May 2010) without treatment? By way of background my Dr. initially suggested Atripla based on my phenotype test results, but switched his recommendation to Viramune + Truvada due to my concerns about the central nervous system side effects of EFV in Atripla. This change has unnerved me as NVP is known to increase the risk of liver issues in patients starting HAART with CD4>=400. 6. Are any of the adverse effects of the aforementioned treatment regimes reversible with respect to their potential damage to kidneys, bones, and liver? 7. With the information I have provided, and the concerns Ive expressed, what would you do in my situation? Would you start HAART now, or wait? To inform your answers, I have provided additional background on myself: male 47, very healthy my entire life (lifetime competitive athlete), non-smoker, black. All of my comprehensive labs from my physical (March 2010) are within healthy ranges for my age (though cholesterol and triglycerides increased very slightly over 2 years). Per my Dr. I take a daily 81mg aspirin. Diet is healthy (mostly Mediterranean, green teas, no processed foods or sodas, diet, nuts, fruits, veggies, lots of fish) with moderate alcohol (red wine with meals sometimes beer). Take a multivitamin supplement and astragalus root. No family history of heart disease, high blood pressure, obesity, diabetes, age-related illnesses, dementia, etc. (mother 80, works fulltime, males (both sides) live to a healthy 80+ despite smoking & drinking; 1 grandmother died >100; other grandmother died of cancer @70 no other family history of cancer).

Many thanks for considering my questions.

Response from Dr. Henry

I would recommend starting HIV treatment based on information you provided. You have many choices (the two you mention are good) as well as boosted protease inhibitor or raltegravir based regimens. Regimens can be switched if you have problems with side effects from one of the components. Risk for lipodystrophy related to age, genetics, how low the CD4 count goes (higher risk if lower CD4 count), time with HIV infection, and other factors. Risk is lower with many of the newer regimens including the ones your are considering compared to many older regimens. HIV related risks extend beyond the standard AIDS conditions and include heart disease, cancer, liver and kidney disease so there is a clear net gain health wise for being on treatment for the vast majority of patients with CD4 counts in your range. If you have a side effect from a particular drug in your regimen that drug can usually be switched to an alternative with reversal of the side effect (standard monitoring on treatment tracks status of side effects to pick up issues early). Most patients starting contemporary regimens achieve undetectable levels, CD4 rebound, and tolerate the regimen well (as mentioned-if a side effect is annoying then the offending agent can be switched out). Many side effects are worse in the first 2-4 weeks and then diminish. I have no blanket recommendation for a specific regimen but offer a choice to patients (including research studies) to choose from. KH



Previous
what i must to do with this ?
Next
Atripla Rash Returned at Week 4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement